I am an 87-year-old man. I was wondering why my life seems to pass much faster now that I am in my 80’s than it was when I was in my 20s. V.D., New York City, US
Judy Siegel-Itzkovich answers:
You are not imaging this. A researcher at Duke University in North Carolina has a new explanation for why those endless days of childhood seemed to last so much longer than they do now. It’s physics.
According to mechanical engineering Prof. Adrian Bejan, this apparent temporal discrepancy can be blamed on the ever-slowing speed at which images are obtained and processed by the human brain as the body ages.
The theory was published recently in the journal European Review.
“People are often amazed at how much they remember from days that seemed to last forever in their youth,” wrote Bejan. “It’s not that their experiences were much deeper or more meaningful, it’s just that they were being processed in rapid fire.”
Bejan attributes this phenomenon to physical changes in the aging human body. As tangled webs of nerves and neurons mature, they grow in size and complexity, leading to longer paths for signals to traverse. As those paths then begin to age, they also degrade, giving more resistance to the flow of electrical signals.
These phenomena cause the rate at which new mental images are acquired and processed to decrease with age. The evidence for this is how often the eyes of infants move compared to adults; because infants process images faster than adults, their eyes move more often, acquiring and integrating more information.
The end result is that, because older people are viewing fewer new images in the same amount of actual time, it seems to them as though time is passing more quickly.
“The human mind senses time changing when the perceived images change,” concluded Bejan. “The present is different from the past because the mental viewing has changed, not because somebody’s clock rings. Days seemed to last longer in your youth because the young mind receives more images during one day than the same mind in old age.”
I am a 73-year-old woman, and I live in the country/rural area. I take no medications. I am 170 centimeters tall and have normal weight. What can I take for high blood pressure? I am a stressful person; I don’t know why. I do not like to take drugs. My doctor wants me to take a calcium channel blocker (amlodipine) and an ACE inhibitor (benazepril). Is there any alternative? S., Texas, US, via email
Howard Rice, a leading Israel pharmacist and pharmaceutical consultant, replies:
You have indeed been blessed that at the age of 73, you do not take any medications. But if you are now suffering from high blood pressure (hypertension), to ignore your physician’s advice would be most unwise. Hypertension can be the trigger for a number of serious problems, ranging from chronic headache to severe stroke- to name but a few.
The drug that your physician prescribed are well-tried medications that suit most people. I must assume that he knows you, certainly better than I do, and therefore his choice of medication from his clinical experience should be adhered to. Many other medications are of course available, but they are used less frequently when first treating hypertension and usually have more side effects and contra indications.
Please take his advice, remembering that all medications can have side effects. This should always be discussed with your physician or pharmacist if you have any concern, certainly before stopping them.
We have a nine-month-old son who has skin eczema all over his body.
We tried to change his diet and few other things nothing helped. Is there anything that an Israeli dermatologist can think of that might help? Aleksandr, Seattle, Washington, US.
Veteran Jerusalem dermatologist Dr. Julian Schamroth replies:
I’m afraid that this reader’s question is too vague, and he doesn’t provide enough information. It simply cannot be answered in a newspaper article. The differential diagnosis of “eczema” is so large; the extent of the disorder is so variable; and the choice of treatments is so broad that it needs a proper clinical examination, a detailed history and possibly laboratory investigations. It might not even be “eczema.”
If I were to make a wild guess, I reckon this child probably has infantile seborrheic dermatitis… a treatable condition. You must take him as soon as possible to a dermatologist. Sorry I can’t be of more help.
If you want an Israeli expert to answer your medical questions, write to Breaking Israel News health and science senior reporter Judy Siegel-Itzkovich at firstname.lastname@example.org with your initials, age, gender and place of residence and details of the medical condition, if any.